Non-plaque-induced gingivitis associated with nicotinamide
Nicotinamide (pyridine-3-carboxamide), an amide, active form of vitamin B3, is used to treat a variety of dermatologic conditions, including skin cancer. Limited data are available regarding the adverse effects of nicotinamide in the literature. Here, we report a case of gingivitis associated with nicotinamide. A 35-year-old female patient was referred to the Department of Periodontics for the treatment of bleeding from the gums during brushing. The patient's history revealed that she had been on 12 mg/day nicotinamide for the prophylactic treatment of skin cancer for 5 months. In the absence of an obvious cause, the condition was diagnosed as nicotinamide-associated gingivitis. After consultation with the dermatologist, the drug was stopped and the patient responded favorably to periodontal treatment. Non-plaque-induced nicotinamide-associated gingivitis should always be suspected in a patient who is taking nicotinamide and has persistent gingivitis that does not respond to periodontal treatment.